Tennessee, 2013

Damaging Wind in Tennessee, August 8, 2013

August 8, 2013 · NWS MRX · 1 event in 1 county or zone

A boundary across the area triggered isolated thunderstorms during the evening hours. One of the storms produced a damaging wind downing numerous trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered isolated thunderstorms during the evening hours. One of the storms produced a damaging wind downing numerous trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 8, 2:10 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 8, 2:10 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT THU AUG 8 2013

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...STILL LOOKING TO BE A
VERY MOIST AND UNSTABLE PERIOD WITH LIKELY OR HIGHER POPS NEEDED AT
TIMES...AND HARDER TO DEFINE WHEN AND WHERE BY THE 3RD AND 4TH
PERIODS. CERTAINLY BEST COVERAGE ALONG OR JUST AHEAD OF THE WEAK
FRONTAL BOUNDARY...WHICH MOVES EVER SO SLIGHTLY SE WITH TIME.

BEST COVERAGE HAS GENERALLY ALREADY OCCURRED THIS AFTERNOON ACROSS
THE NRN HALF OF THE FORECAST AREA...BUT NOTHING REALLY NOTEWORTHY
AS FAR AS HEAVY RAINS. STRONGER CONVECION WITH VERY HEAVY RAINS
OVER MIDDLE TN WITH NEW DEVELOPMENT POISED TO TRACK INTO SE TN BY
LATE AFTERNOON OR EARLY EVENING. ELSEWHERE...THINK CONVECTION WILL
LIKELY BE MORE RANDOM IN COVERAGE THIS EVENING WITH A TENDENCY TO
DIMINISH AFTER 06Z FRIDAY. OPTED TO CONTINUE THE HIGH PRE 09/00Z
POPS IN THE GRIDS...THEN A RANGE OF 40 TO 60 PERCENT POPS FOR EARLY
TONIGHT WITH SCATTERED WORDING WHERE HIGH CHANCE POPS WERE USED.
ALSO...CARRIED A MENTION OF HEAVY RAINS THROUGH FIRST HALF OF
TONIGHT GIVEN THE HIGH MOISTURE CONTENT AND RATHER SLOW MOVEMENT.

OTHERWISE...KEPT GOOD CONTINUITY WITH PREVIOUS GRIDS FOR FRIDAY
THROUGH SATURDAY WITH JUST SOME VERY MINOR ADJUSTMENTS. A BIT
PUZZLED AS TO HOW WARM THE GFS MOS MAX TEMPS ARE FOR FRIDAY AND
SATURDAY. EVEN A BLEND WITH THE LOWER NAM MOS MAXES WOULD APPEAR TO
BE TOO WARM...SO I STAYED CLOSE TO PREVIOUS GRIDS FOR EACH DAY.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...A COOL FRONT WILL BE
WORKING ITS WAY SLOWLY THROUGH THE AREA SUNDAY INTO MONDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FEATURE IN A
RATHER MOIST ENVIRONMENT AHEAD OF THE FRONT. MORE ENERGY DROPS
THROUGH THE OHIO VALLEY AND SOUTHERN APPALACHIANS ON TUESDAY
AMPLIFYING THE UPPER FLOW. THIS AMPLIFICATION SHOULD HELP ANOTHER
COOL FRONTAL BOUNDARY SLIDE THROUGH THE REGION AND BUMPED UP
CONVECTIVE POPS TO GOOD CHANCE FOR THIS EVENT. GRADUALLY TAPER BACK
THE CHANCE POPS TO SLIGHT CHANCE MUCH OF THE FORECAST AREA ON
WEDNESDAY AS THE LIFTING INFLUENCE FROM THE SYNOPTIC BOUNDARY
PRESSES SOUTH. APPLIED A SLIGHT CHANCE POP FOR A SHOWER OR
THUNDERSTORM ON THURSDAY WITH MODELS HINTING AT MORE SHORT WAVE
ENERGY BUILDING INTO THE SOUTHERN APPALACHIANS. STAYED CLOSER TO THE
ECM TEMPS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  87  73  86  72 /  40  60  50  60  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  85  72  86  70 /  40  70  50  70  40
OAK RIDGE, TN                       72  85  72  85  70 /  50  70  50  70  40
TRI CITIES AIRPORT, TN              68  83  67  85  66 /  50  70  50  70  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Aug 8, 2:26 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT THU AUG 8 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
326 PM EDT THU AUG 8 2013 /226 PM CDT THU AUG 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE EAST AT 15 MPH...OVER THE REST OF THE AFTERNOON
AND AT LEAST THROUGH EARLY TONIGHT. SOME OF THE STRONGER STORMS
COULD PRODUCE GUSTY WINDS UP TO 40 MPH...WITH LOCALLY HEAVY RAINS
IN EXCESS OF ONE INCH PER HOUR POSSIBLE AT TIMES.

THE HEAVIEST RAINS TODAY HAD FALLEN OVER PARTS OF MIDDLE TENNESSEE
...PRODUCING AREAS OF FLOODING. THESE HEAVY RAINS COULD AFFECT
EASTERN PARTS OF THE CUMBERLAND PLATEAU AND SOUTHEAST TENNESSEE
THIS EVENING. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW LYING FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WARM...MOIST SOUTHWEST FLOW AHEAD OF A COLD FRONT DROPPING
SOUTHEAST INTO THE OHIO VALLEY WILL KEEP A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE REGION THROUGH THE WEEKEND. AS THE
FRONT STALLS NEAR THE EASTERN TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS...LOCALLY HEAVY RAINS AND A FEW STRONG STORMS WITH
DAMAGING WINDS ARE POSSIBLE EACH DAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF HEAVY RAINFALL AND STRONG WINDS
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

The radar

The Northeast Alabama radar (KHTX), 101 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 8, 4:05 PM EST to 4:15 PM EST
Where
Hamilton County, Sale Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
35.380, -85.120

Highway department personnel reported 21 trees downed by thunderstorm wind across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474183.